Florida, 2011Hail and Damaging Winds in Florida, May 13 to 14, 2011
May 13 to 14, 2011 · NWS TAE · 20 events in 3 counties and zones
An upper level trough and surface cold front spawned scattered thunderstorms. A few became severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $159,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and surface cold front spawned scattered thunderstorms. A few became severe with large hail and damaging winds. The most concentrated area of severe weather occurred across Tallahassee on the night of May 13th. A 57 mph wind gust was recorded on the roof of the meteorology building on the Florida State University campus with several trees and power lines blown down across the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 13, 8:39 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, May 13, 8:39 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
939 PM EDT FRI MAY 13 2011
.DISCUSSION...
THE 23 UTC REGIONAL SURFACE ANALYSIS SHOWED A RATHER NOISY PATTERN
OVER THE LOCAL AREA...AS OUTFLOW FROM THUNDERSTORM CLUSTERS HAD
DISTORTED THE SYNOPTIC PATTERN. THERE WAS A MESO HIGH OVER
SOUTHEAST AL AND A BOUNDARY ON ITS EASTERN AND SOUTHERN FLANK.
THIS BOUNDARY MAY SERVE AS A FOCUS FOR FUTURE STORMS TONIGHT.
OTHERWISE...THERE WAS A COLD FRONT NEAR THE MS-AR STATE LINE
THROUGH LA AND OFF THE TX COAST. THIS FRONT WILL NEED TO PASS
THROUGH OUR AREA (SATURDAY NIGHT OR SUNDAY) BEFORE THE RAIN
CHANCES END. BASED ON RECENT RADAR TRENDS AND HIGH RES NWP...WE
THINK THE MAIN AREA OF THUNDERSTORMS WILL AFFECT NORTHWEST FL AND
ADJACENT COASTAL WATERS (FROM WEST TO EAST) OVERNIGHT. LARGE SCALE
CONDITIONS DO NOT APPEAR FAVORABLE FOR ORGANIZED SEVERE
STORMS...AS RECENT VAD WIND PROFILER DATA FROM LOCAL RADARS SHOWED
0-6 KM DEEP LAYER SHEAR VALUES OF ONLY 25 TO 30 KT. A PULSE
MARGINALLY SEVERE STORM CAN NOT BE RULED OUT BECAUSE OF THE
RELATIVELY STEEP LAPSE RATES ALOFT...WITH MARGINALLY SEVERE HAIL
OR WIND GUSTS THE MAIN THREAT.
&&
.AVIATION...
AS EXPECTED THERE HAS BEEN A GENERAL DOWNWARD TREND IN THE
CONVECTION OVER SE ALABAMA AND SRN GEORGIA WITH THE SETTING OF THE
SUN. SHOWERS AND THUNDERSTORMS ARE CONTINUING OVER THE EASTERN
PANHANDLE OF FLORIDA AND WILL DO SO THROUGH MOST OF THE
NIGHT...SPREADING EASTWARD INTO THE WESTERN BIG BEND. MVFR CIGS
WILL GRADUALLY SPREAD INLAND AND LOWER THROUGH THE OVERNIGHT WITH
IFR CIGS COMMON OVER THE WRN HALF OF OUR FORECAST AREA
(KABY...KDHN...KTLH...AND KECP) SOMETIME AFTER 06Z. SHOWERS WITH
ISOLATED THUNDERSTORMS WILL BE FAVORABLE ALONG THE FRONTAL
BOUNDARY IN THE MORNING WITH MORE WIDESPREAD THUNDERSTORM ACTIVITY
EXPECTED OVER THE EASTERN HALF OF THE FORECAST AREA
(KABY...KTLH...AND KVLD) IN THE AFTERNOON. MVFR CIGS ARE EXPECTED
REGIONWIDE TOMORROW WITH IFR TO LIFR LIKELY IN THUNDERSTORMS.
WINDS WILL BE GUSTING OUT OF THE WEST TOMORROW AROUND 20 KTS.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
AVIATION...HARRIGAN
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, May 13, 8:46 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
946 PM EDT FRI MAY 13 2011
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-150200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
946 PM EDT FRI MAY 13 2011 /846 PM CDT FRI MAY 13 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION
TONIGHT...ESPECIALLY ACROSS NORTHWEST FLORIDA AND THE ADJACENT
COASTAL WATERS. WHILE CONDITIONS ARE NOT FAVORABLE FOR ORGANIZED
SEVERE STORMS...A STORM OR TWO COULD BRIEFLY APPROACH STRONG TO
SEVERE LEVELS. THE MAIN THREAT WOULD BE HAIL UP QUARTER SIZE AND
WIND GUSTS APPROACHING 60 MPH. FREQUENT LIGHTNING WILL POSE A
DANGER AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
FOURNIER
In the hours before
Special weather statement, May 13, 5:56 PM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
656 PM EDT FRI MAY 13 2011
FLZ008-010-108-132330-
WASHINGTON FL-CENTRAL WALTON FL-SOUTH WALTON FL-
556 PM CDT FRI MAY 13 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON AND
WASHINGTON COUNTIES...
* UNTIL 630 PM CDT
AT 553 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR FREEPORT...MOVING EAST AT 30 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM...WHICH COULD CAUSE
A FEW TREES OR POWER LINES TO COME DOWN.
LAT...LON 3066 8581 3049 8571 3041 8613 3043 8617
3045 8617 3045 8619 3047 8620
TIME...MOT...LOC 2256Z 248DEG 28KT 3045 8612
9-FOURNIERSpecial weather statement, May 13, 9:12 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1012 PM EDT FRI MAY 13 2011
FLZ013-014-016-017-026-027-127-140315-
CALHOUN FL-LEON FL-INLAND GULF FL-LIBERTY FL-COASTAL WAKULLA
FL-GADSDEN FL-INLAND WAKULLA FL-
1012 PM EDT FRI MAY 13 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CALHOUN...
GADSDEN...GULF...LEON...LIBERTY AND WAKULLA COUNTIES IN THE FLORIDA
BIG BEND AND EASTERN PANHANDLE...
* UNTIL 1115 PM EDT/1015 PM CDT/
AT 1006 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 32 MILES NORTH OF APALACHICOLA...OR NEAR RED HILL...
MOVING EAST AT 40 MPH.
PEOPLE IN LIBERTY...NORTHEASTERN GULF...SOUTHERN CALHOUN...SOUTHERN
GADSDEN...SOUTHWESTERN LEON AND WESTERN WAKULLA COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
DIME SIZE HAIL...AND WINDS UP TO 50 TO 55 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3049 8466 3003 8446 3004 8509 3024 8517
TIME...MOT...LOC 0211Z 264DEG 34KT 3019 8506
17-GOULD
Thunderstorm Wind, Leon
- When
- May 13, 10:05 PM EST
- Where
- Leon County, 0.6 mi NW of Tallahassee Community College
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 30.446, -84.347
A power line was blown down near 862 Blountstown Highway in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:10 PM EST
- Where
- Leon County, 1.23 mi WNW of Macon Community Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 30.499, -84.288
Two trees were blown down on Lakeshore Dr in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:10 PM EST
- Where
- Leon County, 0.88 mi WSW of Famu Bragg Stadium
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 30.416, -84.304
A tree was blown down along Lake Bradford Road in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:10 PM EST
- Where
- Leon County, 0.55 mi ENE of Levy Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 30.462, -84.281
A tree was blown down onto a power line resulting in a power outage near the Lake Ella barber shop at 1641 N Monroe St in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:10 PM EST
- Where
- Leon County, 0.39 mi WNW of Tallahassee Mall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 30.473, -84.296
A tree blew down onto power lines and blocked a driveway at 2312 Tupelo Terrace in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:10 PM EST
- Where
- Leon County, 0.31 mi SW of Indian Head Acres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 30.416, -84.253
A tree was blown down and landed on a power line and a car near 1611 Wekewa Nene in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:10 PM EST
- Where
- Leon County, 1.1 mi NNE of Lake Munson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 30.375, -84.296
A power line blew down across the road near 5011 Center Drive on the south side of Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:10 PM EST
- Where
- Leon County, 0.72 mi ENE of Winthrop Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 30.465, -84.249
Strong winds snapped a power pole near the intersection of Akridge Dr and Coombs Rd in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:10 PM EST
- Where
- Leon County, 0.48 mi ESE of Macon Community Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 30.487, -84.263
A power line was blown down near 3008 Brookmont Dr in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:12 PM EST
- Where
- Leon County, 0.54 mi S of Indian Head Acres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 30.412, -84.252
A large sweet gum tree fell into a triplex near the corner of Orange Avenue and Blairstone Road in Tallahassee. Limbs went through the house, and it pushed the house stilts down along with the back wall of the house. It also separated from the next door unit. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:12 PM EST
- Where
- Leon County, 1.24 mi NNE of Winthrop Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 30.476, -84.250
A large limb blew down onto power lines near 2607 Marston Road in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:12 PM EST
- Where
- Leon County, 2.45 mi S of Woodville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 30.285, -84.236
A 12 inch diameter Cherry Tree blew down onto power lines and blocked a driveway at 11635 Bright Star Circle near Woodville. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:12 PM EST
- Where
- Leon County, 2.2 mi SSE of Killearn Estates
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 30.483, -84.201
A power line blew down near 4481 Miccosukee Road in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:12 PM EST
- Where
- Leon County, 0.65 mi WNW of Indian Head Acres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 30.425, -84.259
A power line blew down near 1904 W Indianhead Dr in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:12 PM EST
- Where
- Leon County, 0.3 mi SSE of Tallahassee Memorial Hospital
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 30.446, -84.257
A power line was blown down near Garner Ct in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Leon
- When
- May 13, 10:12 PM EST
- Where
- Leon County, 0.26 mi WSW of Lake Ella
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 30.459, -84.274
A power line was blown down near 518 E 8th Ave in Tallahassee. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Jefferson
- When
- May 13, 10:30 PM EST
- Where
- Jefferson County, Lloyd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.470, -84.020
A tree was blown down along Highway 59. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Jefferson
- When
- May 13, 10:50 PM EST
- Where
- Jefferson County, 1.38 mi S of Dills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.600, -83.770
A tree was blown down along Brock Road. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Madison
- When
- May 14, 10:00 AM EST
- Where
- Madison County, Hopewell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 30.380, -83.440
At least a dozen trees were blown down around the south-central part of the county. The monetary damage figure provided is a rough estimate.
Hail, Jefferson
- When
- May 14, 4:18 PM EST
- Where
- Jefferson County, Monticello
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.540, -83.870
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in New York, May 13, 2011$830,000 · 11 events
- Flooding in Utah, May 13 to 18, 2011$550,000 · 2 events
- Hail and Damaging Winds in Mississippi, May 13, 2011$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 13, 2011$279,000 · 1.75 in hail · 6 events
- High Wind in Montana, May 13 to 15, 2011$268,000 · 52 kt wind · 3 events
- Flooding and Hail in Pennsylvania, May 13 to 14, 2011$110,000 · 0.88 in hail · 16 events
- Flash Flooding and Hail in Virginia, May 13, 2011$90,000 · 1 in hail · 18 events
- Flash Flood and Hail in Michigan, May 13, 2011$100,000 · 1 in hail · 5 events
- Dust Devil in Arizona, May 13, 20116 injured · $1,000 · 1 event
- Hail and Damaging Winds in Alabama, May 13, 20111 injured · $28,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 13, 2011$38,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Pennsylvania, May 13, 2011$50,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310665, 310622, 310624, 310647, 310654, 310708, 310713, 310717, 311659, 310634, 310656, 310711, 310715, 311649, 311651, 311656, 309278, 309279, 309280, 309277.